What can be done for a heroin overdose?
Overdose is a dangerous and deadly consequence of heroin use. A large dose of heroin depresses heart rate and breathing to such an extent that a user cannot survive without medical help. Naloxone (e.g., Narcan®) is an opioid receptor antagonist medication that can eliminate all signs of opioid intoxication to reverse an opioid overdose. It works by rapidly binding to opioid receptors, preventing heroin from activating them.27 Because of the huge increase in overdose deaths from prescription opioid misuse, there has been greater demand for opioid overdose prevention services. Naloxone that can be used by nonmedical personnel has been shown to be cost-effective and save lives.28 In April 2014, the U.S. Food and Drug Administration (FDA) approved a naloxone hand-held auto-injector called Evzio®, which rapidly delivers a single dose of naloxone into the muscle or under the skin, buying time until medical assistance can arrive. In 2015, the FDA approved a Narcan® nasal spray that is sprayed directly into one nostril. Since Evzio® and Narcan® can be used by family members or caregivers, it greatly expands access to naloxone.29
In addition, the Substance Abuse and Mental Health Services Administration (SAMHSA) continually updates its Opioid Overdose Prevention Toolkit that provides helpful information necessary to develop policies and practices to prevent opioid-related overdoses and deaths. The kit provides material tailored for first responders, treatment providers, and individuals recovering from an opioid overdose. Learn more about naloxone in NIDA’s policy brief.
Cite this article
NIDA. (2018, March 28). Heroin. Retrieved from https://www.drugabuse.gov/publications/research-reports/heroin
This series of reports simplifies the science of research findings for the educated lay public, legislators, educational groups, and practitioners. The series reports on research findings of national interest.